New York, 2002

Damaging Wind in New York, July 4, 2002

July 4, 2002 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 4, 1:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 4, 1:40 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUL 4 2002

SHOWERS AND THUNDERSTORMS CONTINUE TO FORM IN ADVANCE OF THE
INCOMING COLD FRONT.  WE EXPECT THIS ACTIVITY TO PERSIST INTO EARLY
THIS EVENING AS THE FRONTAL BOUNDARY FOCUSES LIFT AND CONVERGENCE IN
A MOIST UNSTABLE ENVIRONMENT.  OVERALL, LACK OF VERTICAL SHEAR
REMAINS A NEGATIVE FACTOR, BUT THE INSTABILITY IS QUITE SUFFICIENT
FOR ISOLATED PULSE TYPE SEVERE STORMS.  A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 6 PM FOR AREAS ROUGHLY ALONG AND EAST OF
INTERSTATE 81.  LATER TONIGHT, THE ATMOSPHERE DRIES OUT AND
STABILIZES BEHIND THE FRONT.

FRIDAY AND SATURDAY SHOULD BE COOLER AND MUCH LESS HUMID AS A
CANADIAN AIR MASS BUILDS DOWN INTO THE NORTHEASTERN U.S.  AN UPPER
LEVEL TROUGH IS PROGGED TO AMPLIFY OVER THE NEW ENGLAND STATES
FRIDAY AND FRIDAY NIGHT, BEFORE LIFTING OUT INTO THE NORTH ATLANTIC
ON SATURDAY.  THE EASTERN HALF OF THE FORECAST AREA MAY BE CLOSE
ENOUGH TO THE TROUGH TOMORROW AFTERNOON AND EVENING FOR SOME CUMULUS
CLOUD DEVELOPMENT.  AS A RESULT, WE WENT WITH PARTLY SUNNY AND
PARTLY CLOUDY SKIES FOR THESE ZONES AS OPPOSED TO MOSTLY SUNNY AND
MAINLY CLEAR CONDITIONS FURTHER WEST.  SATURDAY LOOKS SUNNY
AREA-WIDE FROM THIS VANTAGE POINT.

THE WORK ZONES WILL BE ISSUED SHORTLY.  THE FINAL PACKAGE WILL BE
SHIPPED OUT BY AROUND 3.

.BGM...SEVERE THUNDERSTORM WATCH UNTIL 6 PM EDT FOR AREAS IN CENTRAL
NY EAST OF INTERSTATE 81 AND MOST OF NORTHEAST PA.

JUREWICZ

In the hours before

Special weather statement, Jul 4, 9:53 AM EST, 5 hours 7 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044
-047-048-041745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1053 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 10:25 AM EST, 4 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-041745-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 10:25 AM EST, 4 hours 35 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-042100-

SEVERE WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT THU JUL 4 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE...

A COLD FRONT WILL CROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
LATER THIS AFTERNOON INTO THE EARLY EVENING.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
DURING THE AFTERNOON.  THE MOST LIKELY WINDOW OF TIME FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM 1 TO 7 PM.

IT IS POSSIBLE THAT SOME OF THE STORMS COULD INTENSIFY TO SEVERE
LEVELS ACROSS THE WESTERN CATSKILLS OF NEW YORK AND NORTHEAST
PENNSYLVANIA.  THE MAIN SEVERE WEATHER THREAT WILL BE STRONG WINDS.

DURING THE EVENING, DRIER MORE STABLE AIR SHOULD MOVE IN WITH ANY
REMAINING STORMS DISSIPATING.
Special weather statement, Jul 4, 11:40 AM EST, 3 hours 20 minutes before
NYZ009-037-036-045-056-PAZ039-043-044-047-048-040-NYZ062-057-046-
042200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 PM EDT THU JUL 04 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 600 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
CHENANGO NY...
BROOME NY...
SUSQUEHANNA PA...
WYOMING PA...
LACKAWANNA PA...
LUZERNE PA...
PIKE PA...
WAYNE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT.

RRM
Special weather statement, Jul 4, 1:31 PM EST, 1 hour 29 minutes before
NYZ017-022>025-044-045-055-056-041930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT THU JUL 4 2002

...AREA OF THUNDERSTORMS WITH GUSTY WIND MOVING INTO THE AREA...

AT 225 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA
OF THUNDERSTORMS WITH NORTHWEST WIND GUSTS TO 35 MPH, AND SMALL
HAIL, FROM HOMER TO ODESSA...MOVING SOUTHEAST AT 25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
HORSEHEADS AT 245 PM.
CINCINNATUS AND SPENCER AT 305 PM.
CANDOR AT 315 PM.
LISLE AT 320 PM.
WHITNEY POINT AND NEWARK VALLEY AT 325 PM.
OWEGO AND OXFORD AT 330 PM.

ALSO, EXPECT DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL, IN THE
PATH OF THE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

GILT
Special weather statement, Jul 4, 2:09 PM EST, 51 minutes before
NYZ024-025-036-044>046-055>057-PAZ038>040-042045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
309 PM EDT THU JUL 4 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO THE
AREA...

AT 305 PM...RADAR INDICATED A LINE OF THUNDERSTORMS WITH NORTHWEST
WIND GUSTS TO 35 MPH, FROM OTSELIC TO SPENCER, MOVING SOUTHEAST AT
25 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHERBURNE AND NEWARK VALLEY AT 320 PM.
WHITNEY POINT AT 325 PM.
OWEGO AND NICHOLS AT 330 PM.
NORWICH AT 335 PM.
NEW BERLIN AND APALACHIN AT 340 PM.
OXFORD AND GREENE AT 345 PM.
VESTAL AND ENDWELL AT 350 PM.
JOHNSON CITY AND GUILFORD AT 355 PM.
VESTAL CENTER AND BINGHAMTON AT 400 PM.

EXPECT DANGEROUS LIGHTNING, AND BRIEF HEAVY RAINFALL IN THE PATH OF
THE STORMS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

GILT

The radar

The Albany radar (KENX), 71 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otsego

When
July 4, 3:00 PM EST to 3:05 PM EST
Where
Otsego County, Cooperstown
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
42.700, -74.917

Trees and power lines were downed due to thunderstorm winds. One tree fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307531.